Montana, 2011

Blizzard and High Wind in Montana, April 29 to 30, 2011

April 29 to 30, 2011 · NWS GGW · 10 events in 10 counties and zones

An upper trough moved into the Western United States, helping to develop an intense surface low pressure system. This low moved into the northern Plains with intense wrap around cold air, wind and snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper trough moved into the Western United States, helping to develop an intense surface low pressure system. This low moved into the northern Plains with intense wrap around cold air, wind and snow. The hardest hit areas were zones close to the North Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 29, 9:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 29, 9:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1043 PM MDT FRI APR 29 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

EVENING UPDATE...
MINOR UPDATE ISSUED FOR TONIGHT WAS FOCUSED ON INCREASING WINDS
ENTERING THE REGION BEHIND THE COLD FRONT. A BLIZZARD WARNING CONTINUES
TO REMAIN OUT FOR THE EASTERN MOST COUNTIES WHERE A TROWAL WILL
WRAP AROUND A LOW PRESSURE CENTER OVER WESTERN NORTHERN DAKOTA AND
GENERATE SNOW SHOWERS AND REDUCED VISIBILITIES FROM STRONG WINDS.
AS OF 930PM LIGHT CONVECTIVE RAIN SHOWERS ARE CURRENTLY EXITING
THE MISSOURI BREAKS AND MOVING SOUTH AS A COLD FRONT PRESSES
THROUGH THE REGION OVERNIGHT. BEHIND THIS FRONT CLEARING SKIES
AND COLD WINDY CONDITIONS OF 30 TO 35 MPH WITH SOME GUSTS UP TO
45 ARE POSSIBLE... ESPECIALLY ACROSS THE WESTERN PORTION OF THE
CWA. GAH

PREVIOUS SHORT TERM DISCUSSION...
A VERY STRONG STACKED LOW PRESSURE SYSTEM IS GOING TO QUICKLY
DEVELOP THIS EVENING OVER FAR WESTERN NORTH DAKOTA. AS IT DOES SO
A FULLY DEVELOPED TROUGH OF WARM AIR ALOFT IS GOING TO
DEVELOP...DRIVING HEAVY PRECIPITATION ALONG THE BACKSIDE OF THIS
SYSTEM OVER FAR EASTERN MONTANA. VERY STRONG WINDS ARE EXPECTED
AS THE LOW DEEPENS. THIS COMBINATION OF SNOW AND VERY STRONG WINDS
WILL CREATE BLIZZARD CONDITIONS ALONG THE NORTH DAKOTA
BORDER...WITH SIGNIFICANT SNOW AND BLOWING SNOW JUST INSIDE THE
BORDER. THUS ISSUED BLIZZARD WARNINGS AND WINTER WEATHER
ADVISORIES FROM THIS EVENING INTO SATURDAY. A LAKE WIND ADVISORY
WAS ALSO ISSUED FOR FORT PECK LAKE GIVEN NOW OPEN WATERS AND STRONG
WINDS. WITH ALL THAT SAID...SURFACE TEMPERATURES ARE QUITE
WARM THUS DO NOT EXPECT MAJOR ACCUMULATIONS OF SNOW. BUT AS IT
WILL BE A HEAVY WET SNOW DO EXPECT SIGNIFICANT HAZARDS FOR POWER
POLES...TREES...AND NEWBORN LIVESTOCK.

BY MIDDAY SATURDAY EXPECT MOST OF THE SNOWFALL TO HAVE TAPERED
OFF...ALTHOUGH WINDS WILL ONGOING. GAVE A BIT OF WIGGLE ROOM ON
THE BLIZZARD WARNING EXPIRATION TIME TO ACCOUNT FOR ANY CONTINUING
BLOWING SNOW CONCERNS...OR IF THE SYSTEM SLOWS DOWN.

SATURDAY EVENING INTO SUNDAY A NORTHWEST FLOW ALOFT WILL BUILD IN
BEHIND THE EXITING SYSTEM...WARMING TEMPS. WINDS WILL ALSO
DECREASE...HOWEVER WEAK DISTURBANCES IN THIS FLOW WILL KEEP
ISOLATED SHOWERS IN THE FORECAST. GILCHRIST

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE EXTENDED FORECAST WILL CONTINUE TO REMAIN UNSETTLED AS IT
UNDERGOES A SERIES OF TRANSITIONS. THE FORECAST BEGINS WITH A
RIDGE BUILDING OVER THE REGION AND THIS WILL ALLOW TEMPERATURES TO
WARM TO NEAR SEASONAL AVERAGES. THE RIDGE WILL SHIFT EAST INTO THE
NORTHERN PLAINS AS AN UPPER TROUGH PUSHES SOUTHEAST INTO SOUTHERN
BRITISH COLUMBIA AND THE PACIFIC NORTHWEST MONDAY NIGHT AND
TUESDAY. THIS FEATURE WILL BRING CHANCES FOR RAIN SHOWERS FOR
EASTERN MONTANA.

THE CHANCES FOR PRECIPITATION WILL DIMINISH LATE WEDNESDAY AS THIS
TROUGH PROPAGATES EASTWARD BY A BUILDING RIDGE OVER THE WEST
COAST. TEMPERATURES WILL REBOUND THURSDAY AND FRIDAY AS THE RIDGE
MOVES OVERHEARD.

THE MODELS BEGIN TO DIFFER TOWARDS THE END OF THE FORECAST.
HOWEVER...THEY DO INDICATE THAT ANOTHER UPPER LEVEL TROUGH WILL
SWING THROUGH THE PACIFIC NORTHWEST INTO MONTANA BRINGING ANOTHER
ROUND OF PRECIPITATION. AES

&&

.AVIATION...
THE SPRING STORM CONTINUES TO INCREASE IN STRENGTH AS THE SURFACE
LOW AND UPPER LOW STACK UP. THIS EVENING THE LOW CENTER WILL MOVE
INTO NORTH DAKOTA. PRECIPITATION WILL WRAP AROUND THE LOW AND
APPROACH THE LOCAL TAF SITES FROM THE NORTH. IN ADDITION NORTHERLY
WINDS WILL CONTINUE STRONG TONIGHT...ESPECIALLY AT THE EASTERN TAF
SITES.

CLOUD COVER WILL INCREASE AND LOWER THIS EVENING WHICH WILL LEAD
TO MVFR CEILINGS. RAIN AND SNOW SHOWERS THAT HAVE DEVELOPED THIS
AFTERNOON ARE EXPECTED TO CONTINUE OVERNIGHT. KGGW AND KOLF WILL
HAVE GUSTY NORTHWEST WINDS 15 TO 25 MPH FOR MOST OF THE FORECAST
PERIOD...KSDY AND KGDV WILL SEE WINDS INCREASING AFTER MIDNIGHT TO
SPEEDS UP TO 40MPH. PERIODS OF MVFR AND IFR VISIBILITY ARE
POSSIBLE OVERNIGHT AND EARLY SATURDAY MORNING. FLIGHT CATEGORIES
ARE EXPECTED TO IMPROVE BY LATE SATURDAY MORNING AS WINDS AND
CHANCES FOR PRECIPITATION DIMINISH. AES/SCT

&&

.HYDROLOGY...
THE MILK RIVER CONTINUES ITS VERY SLOW DECLINE FROM TAMPICO TO
NASHUA. THE RIVER AT TAMPICO IS BELOW FLOOD STAGE. THE RIVER AT
GLASGOW AND NASHUA ARE AT MINOR FLOOD STAGE AND GRADUALLY FALLING.
THIS TREND SHOULD CONTINUE FOR AT LEAST THE NEXT WEEK.

HOWEVER...A SIGNIFICANT AMOUNT OF SNOW CONTINUES TO BE ON THE
GROUND IN THE CYPRESS HILLS REGION OF SOUTHWEST SASKATCHEWAN AND
SOUTHEAST ALBERTA. WHEN THIS SNOW MELTS IT WILL FLOW DOWN
FRENCHMAN CREEK...ENTERING THE MILK RIVER NEAR SACO SOMETIME IN
MAY. ALTHOUGH THE EXACT TIMING OF THE MELT IS UNCERTAIN...WHEN
THIS SNOWMELT OCCURS ANOTHER RISE ON THE MILK RIVER WILL LIKELY
ACCOMPANY IT. THE MAGNITUDE AND TIMING OF THIS NEXT RISE IS
UNCERTAIN AT THIS TIME.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT SATURDAY FOR FORT PECK LAKE.

WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR DANIELS...
WESTERN ROOSEVELT...MCCONE...PRAIRIE.

BLIZZARD WARNING UNTIL 2 PM MDT SATURDAY FOR SHERIDAN...
RICHLAND...DAWSON...WIBAUX...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 29, 2:26 PM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
326 PM MDT FRI APR 29 2011

MTZ016-017-021-022-301200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-
326 PM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING CONTINUES FOR THE MILK RIVER.

A SPRING STORM WILL BRING RAIN TODAY AND RAIN CHANGING TO SNOW
TONIGHT. SNOW ACCUMULATION OF AROUND AN INCH IS POSSIBLE TONIGHT
AND SATURDAY. THERE IS ALSO THE POTENTIAL FOR STRONG NORTHERLY
WINDS THIS AFTERNOON AND TONIGHT. A LAKE WIND ADVISORY IS IN
EFFECT FOR FORT PECK LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ059>061-301200-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
326 PM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SPRING STORM WILL BRING RAIN CHANGING TO SNOW TONIGHT. SNOW
ACCUMULATION OF AROUND AN INCH OR SO IS POSSIBLE TONIGHT AND
SATURDAY. STRONG NORTHWESTERLY WINDS WILL ACCOMPANY THE STORM
TONIGHT INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-301200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
326 PM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY STRONG SPRING STORM SYSTEM WILL BRING ACCUMULATING SNOWFALL
AND STRONG NORTHWEST WINDS TO THE AREA THIS EVENING INTO SATURDAY. A
BLIZZARD WARNING IS IN EFFECT FOR SHERIDAN...EASTERN
ROOSEVELT...RICHLAND...DAWSON...AND WIBAUX COUNTIES. A WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR
DANIELS...WESTERN ROOSEVELT...MCCONE...AND PRAIRIE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM SYSTEM WILL EXIT THE REGION BY SATURDAY
EVENING...ALLOWING WINDS TO SUBSIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 5 blizzard. Local standard time, as filed.

High Wind, Daniels

When
April 29, 11:00 PM MST to April 30, 5:08 PM MST
Where
Daniels forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

At 0200 MST, Rockglen Saskatchewan reported several hours with winds sustained over 30 mph and frequent gusts over 45 mph. A Ham Radio operator/weather spotter had sustained winds in the 40s with gusts over 50 mph a few times from 0200 to 1400 MST.

High Wind, Western Roosevelt

When
April 29, 11:00 PM MST to April 30, 5:08 PM MST
Where
Western Roosevelt forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

McDonald's DOT sensor had sustained winds from 45 to 65 mph. The Wolf Point ASOS only reported winds between 35 to 50 mph.

Blizzard, Sheridan

When
April 30, 12:00 AM MST to 1:00 PM MST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Plentywood reported sustained winds between 35 and 50 mph with a gust to 61 mph while the Crosby, ND RAWS reported a gust to 78 mph. Whiteout conditions were reported by Law Enforcement on Highway 5. Electricity was lost in Wesby with winds estimated to peak at 80 mph. This created drifts to 6 feet deep, uprooted a 300 foot tall pine tree (with a 15 to 20 inch diameter trunk) and rotated a stop sign.

Blizzard, Eastern Roosevelt

When
April 30, 12:00 AM MST to 5:11 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
RAWS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Poplar RAWS reported sustained winds of 40 mph while the DOT sensor at the state line reported a gust to 75 mph before power was lost at 0430 MST April 30th. Visibility of only 10 feet and drifts of 3 to 4 feet helped cause vehicles from Bainville to the North Dakota state line get stuck or slide off of U.S. Highway 2. County Emergency Manager reported that the wind and snow combined knocked out power to an estimated 1500 customers in Eastern Roosevelt and Sheridan Counties. Also on April 30th, a box car from a freight train grabbed low hanging power lines and power poles and dragged them along, ripping up fences.

Blizzard, Wibaux

When
April 30, 12:00 AM MST to 6:11 PM MST
Where
Wibaux forecast zone
Reported by
RAWS
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Beaver Hill RAWS reported winds sustained above 40 mph with a gust to 64 mph. Blizzard conditions were reported by the Emergency Manager with trucks sliding off of I-94 and stuck in ditches on Highway 7 along with plows. 4 to 5 foot drifts were common. 12 inches of new snow were reported near Carlyle.

High Wind, Central and Southern Valley

When
April 30, 1:00 AM MST to 5:08 PM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 1244 MST, King Coulee RAWS reported a measured wind gust of 58 mph, At 1506 MST, Nashua reported sustained winds over 45 mph with sustained winds over 40 mph since 1155 MST.

Blizzard, Dawson

When
April 30, 1:00 AM MST to 6:11 PM MST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

The Glendive AWOS reported several hours of sustained winds above 40 mph through 1600 MST with a gust to 67 mph. Lindsay Divide had similar winds with a gust to 59 mph. A small amount of snow fell too with the most being reported (2) at 2 miles west of Bloomfield. Blizzard conditions were reported over most of the county. Power was lost at 0235 MST in the Lindsay area.

High Wind, Garfield

When
April 30, 2:00 AM MST to 5:08 PM MST
Where
Garfield forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

The Hillside DOT sensor had sustained winds of over 40 mph with peak gusts near 60 mph. The Jordan ASOS had sustained winds over 40 mph with frequent gusts over 50 mph.

High Wind, Prairie

When
April 30, 2:00 AM MST to 5:07 PM MST
Where
Prairie forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Winds at Fallon were sustained over 35 mph with a peak gust of 67 mph. A gust to 61 mph were reported at Big Sheep RAWS.

Blizzard, Richland

When
April 30, 3:00 AM MST to 5:11 PM MST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Winds were sustained at 35 to 45 mph with gusts to 60 mph for several hours. A peak gust of 75 mph was reported at the Sioux Pass DOT station. Snow amounts ranged from 2 to 8 inches, which contributed to the blizzard conditions. Power lines and trees were knocked down by the heavy/wet snow and damaging winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289972, 305786, 305834, 305884, 307054, 305776, 307044, 305789, 305804, 305891.